Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Took prednisone for asthmatic bronchitis. Spasms in sternum due to cough. Can I use a muscle relaxer?

I have just finished with a 12 day treatment of Prednisone for a bout of asthmatic bronchitis. I have coughed so hard that I believe my sternum is in spasms causing me to continue coughing when it is not related to the asthma. I feel a muscle relaxer may help to stop the need to cough. The area hurts and feels tight. It is not heart related I am most sure. Would a muscle relaxer help as I had one years ago when my hiccup muscles decided to do the same thing. Once the muscle relaxant had stopped the spasms I quite quickly felt much better.
Asked On : Thu, 28 Mar 2013
Answers:  1 Views:  89
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Critical Care Specialist 's  Response
Hi thanks for your question.
Cough of asthmatic bronchitis should respond to steroids. Yes I can understand the muscle pain and spasm you must be having due to persistent coughing. Muscle relaxants are not recommended for cough, as cough is not initiated by muscle. Cough center lies in brain, which is stimulated by irritations in the respiratory system. For controlling cough you have to either remove the stimulus from the respiratory system or suppress the cough center. Consult a physician who may be able to prescribe you cough suppressant which will not interfere with your asthma. Hiccup has different mechanism.
Hope this answers your question.
Answered: Thu, 4 Jul 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor